What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 10, 12:41 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, May 10, 12:41 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
141 AM CDT Fri May 10 2024
...New MESOSCALE UPDATE...
.MESOSCALE UPDATE...
Issued at 140 AM CDT Fri May 10 2024
Severe threat ongoing across the northern half of the forecast
area with the threat ramping up over the next few hours across the
southern half of the area.
A severe line of storms has moved into far inland southwest
Alabama as of this discussion time. As the line continues to move
east, it will start to encounter a slightly less favorable
airmass. This is due to an outflow boundary that has cooled
temperatures into the mid to upper 60s across Crenshaw, Butler,
and parts of Wilcox and northern Covington Counties. This has
created an instability gradient and will likely result in the
northern part of this line gradually weakening. However, a severe
threat will still persist especially just to the south of the
outflow boundary.
Further south the severe threat will ramp up as storms continue to
organize and strengthen back west across southwest and south
central MS. These storms will have a much more unstable airmass
with SBCAPES still in the 2500-4000 J/kg range, mid level lapse
rates of 8-8.5 C/km, and deep layer shear of 50-60 kt. In fact,
KMOB radar is showing a developing rear inflow jet in some of the
storms between McComb and Hattiesburg. Storms will continue to
develop to the south along the southward moving outflow boundary
with strong to severe convection quickly organizing across
portions of SE MS into coastal AL by 3-4am. This convection will
then spread into the NW FL Panhandle through 6am. These storms
will carry an enhanced wind threat with wind gusts over 70mph
possible and individual cells could produce isolated instances of
large hail. Low level flow remains rather weak and veered which
will keep the tornado threat low overall. However, a quick spin up
or two cannot be ruled if the storms congeal into a more organized
complex. A Severe Thunderstorm Watch will be needed for coastal
AL and NW FL within the next hour. 34/JFB
&&
.PREV DISCUSSION... /issued 106 AM CDT Fri May 10 2024/
..New AVIATION...
AVIATION...
(06Z TAFS)
Issued at 106 AM CDT Fri May 10 2024
Conditions are deteriorating across the region as an area of
showers and thunderstorms move east, especially over inland areas
of southeast MS and southwest AL. MVFR ceilings are becoming more
widespread over the interior, and will work toward the coast for
the remainder of the night. We expect that conditions will
deteriorate further through the predawn hours and into the early
morning hours Friday as several rounds of convection move east
across the area, with brief periods of IFR or LIFR ceilings and
visbys. Strong to severe storms are likely, with damaging winds
and large hail being the primary threat. A cold front will sag
south across the area Friday morning, bringing continued low end
MVFR/IFR conditions and more widespread showers and storms through
around 15z-16z. South to southwesterly winds of 10 to 15 knots
through late tonight, but with locally variable strong winds near
the convection. Winds shift to more westerly late tonight and then
northwesterly Friday morning as the front passes and convection
ends. VFR conditions expected by afternoon. DS/12
PREV DISCUSSION... /issued 1159 PM CDT Thu May 9 2024/
.New UPDATE...
UPDATE...
(Mesoscale and Near Term)
Issued at 1159 PM CDT Thu May 9 2024
Severe Thunderstorm Watch #226 has been issued and is valid until
5 AM CDT for much of interior southeast MS as well as interior
southwest and south central AL. An outflow boundary from previous
convection to the north of our forecast area has settled down
around the Highway 84 corridor, and a complex of thunderstorms
over western and central MS will move east across interior
portions of our forecast area (along this aforementioned
boundary). This complex will bring an enhanced threat of damaging
winds with wind gusts up to 80 mph possible. Large hail will also
be a threat. The most likely time for this activity to move east
across our interior zones will be from about midnight tonight
through 4 or 5 AM CDT Friday morning. Forecast products have
been updated, adding the Watch #226.
The Hi-Res, Convective Allowing Models have been coming into
better agreement this evening in indicating that another the area
of developing thunderstorms, currently over eastern TX and
central LA, will then move east across our area very late tonight
into early Friday morning. Indications are that this cluster of
storms will be further south than the overnight activity, but has
the same potential to be severe with very strong straightline
winds again possible. It is quite likely that another Severe
Thunderstorm Watch will be required further south across our area
(likely down to the coast) much later tonight into early Friday
morning.
Currently working on the remainder of the overnight forecast
package. Still looks somewhat cooler with a much drier airmass in
place across the region Friday night through Saturday night. The
next round of showers and storms then looks to come during the
early part of next week. Guidance is advertising several rounds of
shortwave energy moving over the Southeast beginning Sunday night
and lasting into Tuesday before a positively tilted upper low
passes north of the forecast area. The cold front which moved
through over the weekend will have stalled over the Gulf of
Mexico, and will begin to move north as a warm front into the
southeast CONUS Monday into Tuesday, bringing the next chance for
showers and storms to the area.
Guidance is advertising several rounds of shortwave energy moving
over the southeast beginning Sunday night and lasting into
Tuesday before a positively tilted upper low passes north of the
forecast area. The cold front which stalled over the Gulf of
Mexico over the weekend moves north as a warm front into the
Southeast Monday into Tuesday. This will bring another round of
precipitation to the forecast area. There is a chance of strong to
severe storms Monday into early Tuesday. Guidance is advertising
SBCapes rising into the 2000-2500J/kg range. Add in good wind
shear (Bulk wind shear topping out between 50 and 60 kts Monday
night into Tuesday). So an increased risk of severe weather could
once again return to the area, but there is some disagreement in
the models, so we will need to continue to monitor. From Tuesday
night on, guidance has been inconsistent with the strength of the
cold front and moisture levels behind, resulting in variations
with PoPs Wednesday and after. DS/12
PREV DISCUSSION... /issued 718 PM CDT Thu May 9 2024/
MESOSCALE UPDATE...
Issued at 718 PM CDT Thu May 09 2024
Convective evolution as we go through the rest of the evening into
the overnight hours remains very complex with a higher degree of
uncertainty than normal.
Severe thunderstorms have quickly developed across central Alabama
and west central Mississippi early this evening in advance of a
shortwave currently moving across MS. Very subtle height falls have
occurred ahead of this wave up in that region, which has been enough
to overcome a small cap around 750mb (as observed on the 00z JAN
sounding). Storms have also focused up in that region along a subtle
west to east oriented boundary. Meanwhile, further south in our
area, the influence of this wave has not been enough to overcome
this aforementioned cap up until this point. A few storms are trying
to develop in south central AL from Crenshaw County eastward along a
residual outflow boundary, but so far the capping has won out. As we
go through the night, subtle height falls will spreads into the area
from the west ahead of a stronger shortwaves that has resulted in
the deep convection across east TX.
While the specific evolution of the convection is uncertain, we
expect a gradual increase in convective coverage across the far
northern portions of the forecast area by late evening, potentially
influenced by a southward moving outflow boundary generated by cold
pools from the central AL convection. Also, convective coverage will
likely quickly increase back to our west across LA/MS late tonight
with the influence of the aforementioned shortwave. This convection
will spread east into the area overnight (mainly after midnight) and
will impact at least the northern half to two-thirds of the forecast
area. How far south this convection makes it is still uncertain.
The airmass ahead of this convection could not be any more favorable
for severe weather. SBCAPES range from 3000 to 5000 j/kg as of
00z, with the highest values in the western half of the area.
Similar values will persist through the night. In addition, model
guidance has been emphatic on spreading in an elevated mixed layer
with mid level lapse rates near or in the excess of 8 C/km. This
was confirmed in the JAN sounding which showed 8.5 C/km. In
addition, deep layer shear on the order of 50-60 kt will be very
supportive of severe weather. Much of this shear is in the mid to
upper levels with weaker flow in the low levels. This favors very
strong cold pools that will drive a damaging wind threat and
perhaps a significant wind event numerous gusts over 70mph
possible. The damaging wind threat will increase with time as
clusters of storms organize and it is possible we will have to
contend with a west to east moving MCS across the area overnight.
If an MCS does organize, there could be some swaths of significant
wind damage along with the possibility of a few tornadoes. Prior
to the potential organization of a storm complex, individual
supercells that develop will carry a substantial large hail threat
as straight line hodographs favor splitting supercells, with the
left movers being the more likely sig hail producers.
The greatest severe threat will likely shift east of the area by 5-
6am. How all the convection evolves overnight will determine what
the extent of the threat will be closer to the coast in the predawn
to morning hours on Friday. There will certainly be a severe threat
in this area, but how much will hinge on how far south the
initial convection makes it and if there is a lingering boundary
to focus convection along the I-10 corridor through Friday morning.
34/JFB
PREV DISCUSSION... /issued 701 PM CDT Thu May 9 2024/
AVIATION...
(00Z TAFS)
Issued at 701 PM CDT Thu May 9 2024
General VFR conditions with local mid MVFR ceilings and isolated
to scattered rain showers and thunderstorms are expected early
this evening. We still expect that conditions will likely
deteriorate later tonight into early Friday morning as several
rounds of convection move east across the area. A cold front will
sag south across the area through Friday morning, bringing low end
MVFR/IFR conditions and more widespread showers and storms. Some
of the storms could be intense, with strong damaging winds and
large hail. South to southwesterly winds of 10 to 15 knots through
late tonight, but with locally variable strong winds near the
convection. Winds shift to more westerly late tonight and then
northwesterly Friday morning as the front passes and convection
ends. VFR conditions expected by afternoon. DS/12
PREV DISCUSSION... /issued 353 PM CDT Thu May 9 2024/
MARINE... Issued at 350 PM CDT Thu May 9 2024
A moderate onshore flow will persist through early Friday.
Slightly higher winds are expected in the afternoon hours near the
coast in association with an enhanced sea breeze circulation. A
front moves through the marine zones on Friday, allowing for a
light to moderate offshore wind to return for Friday and into
Saturday. /13
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.
FL...High Rip Current Risk through late tonight for FLZ202-204-206.
MS...None.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mob
In the hours before
Special weather statement, May 9, 9:08 PM CST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
1008 PM CDT Thu May 9 2024
ALZ057-058-100400-
Butler AL-Crenshaw AL-
1008 PM CDT Thu May 9 2024
...STRONG WINDS FROM AN OUTFLOW BOUNDARY WILL IMPACT BUTLER AND
CRENSHAW COUNTIES THROUGH 1100 PM CDT...
At 1006 PM CDT, Doppler radar was tracking an outflow boundary
extending from Sprague to 6 miles southeast of Hayneville to 3 miles
southeast of Benton. Movement was south at 35 mph.
HAZARD...Wind gusts 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greenville, Luverne, Brantley, Rutledge, Dozier, Glenwood, Petrey,
and Highland Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3153 8620 3144 8619 3146 8628 3153 8628
3145 8640 3153 8640 3152 8653 3172 8686
3196 8686 3196 8641 3204 8640 3205 8640
3205 8630 3197 8630 3196 8619 3179 8620
3176 8615 3162 8618 3157 8614
TIME...MOT...LOC 0306Z 347DEG 32KT 3214 8628 3214 8649 3228 8677
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RDSpecial weather statement, May 10, 12:41 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
141 AM CDT Fri May 10 2024
ALZ052-MSZ067-075-076-100730-
Washington AL-Perry MS-Greene MS-Wayne MS-
141 AM CDT Fri May 10 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WASHINGTON...
PERRY...SOUTHERN WAYNE AND GREENE COUNTIES THROUGH 230 AM CDT...
At 140 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Ovett to 4 miles east of
Macedonia to 4 miles northwest of McLaurin to near Purvis. Movement
was east at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chatom, Richton, Leakesville, Deer Park, Tibbie, Beaumont, New
Augusta, McLain, State Line, Buckatunna, and Fruitdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Alabama...and southeastern Mississippi.
&&
LAT...LON 3143 8915 3143 8894 3158 8894 3151 8819
3124 8829 3111 8839 3111 8843 3108 8843
3100 8864 3115 8914
TIME...MOT...LOC 0640Z 280DEG 50KT 3154 8906 3139 8909 3123 8925 3115
8945
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BlackSpecial weather statement, May 10, 12:43 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
143 AM CDT Fri May 10 2024
ALZ053>057-100730-
Clarke AL-Wilcox AL-Monroe AL-Conecuh AL-Butler AL-
143 AM CDT Fri May 10 2024
...STRONG THUNDERSTORMS WILL IMPACT BUTLER...MONROE...NORTHEASTERN
CLARKE...WILCOX AND CONECUH COUNTIES THROUGH 230 AM CDT...
At 142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Dannelly Reservoir to 5 miles
west of Vredenburgh to 6 miles southeast of Whatley. Movement was
east at 65 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greenville, Monroeville, Evergreen, Camden, Peterman, Georgiana,
Whatley, Pine Hill, McKenzie, Beatrice, Vredenburgh, Yellow Bluff,
Pine Apple, and I65 And US 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and southwestern Alabama.
&&
LAT...LON 3220 8736 3220 8733 3205 8718 3205 8686
3196 8686 3196 8645 3166 8645 3165 8650
3153 8650 3152 8670 3144 8670 3143 8667
3140 8666 3130 8670 3157 8785 3185 8762
3213 8756 3213 8752 3227 8751 3227 8744
TIME...MOT...LOC 0642Z 284DEG 57KT 3213 8730 3181 8742 3159 8763
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RDSpecial weather statement, May 10, 1:42 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
242 AM CDT Fri May 10 2024
ALZ052-053-055-056-059-261-262-100830-
Clarke AL-Baldwin Inland AL-Monroe AL-Conecuh AL-Escambia AL-
Washington AL-Mobile Inland AL-
242 AM CDT Fri May 10 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MONROE...NORTH
CENTRAL MOBILE...NORTHWESTERN BALDWIN...SOUTHEASTERN WASHINGTON...
NORTHWESTERN ESCAMBIA...SOUTHEASTERN CLARKE AND SOUTHWESTERN CONECUH
COUNTIES THROUGH 330 AM CDT...
At 241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saint Stephens to 3 miles northeast of
McIntosh to 4 miles southeast of Citronelle. Movement was east at 60
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson, Frisco City, McCullough, Wagarville, Leroy, Uriah, Calvert,
Excel, McIntosh, I65 And AL 113, I65 And AL 21, Poarch Creek
Reservation, and I65 And CR 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and southwestern Alabama. A Severe Thunderstorm Watch
also remains in effect until 700 AM CDT for southwestern Alabama.
&&
LAT...LON 3152 8739 3127 8725 3107 8732 3114 8836
3130 8821 3153 8824
TIME...MOT...LOC 0741Z 271DEG 54KT 3151 8808 3129 8799 3105 8816
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RDSpecial weather statement, May 10, 2:26 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
326 AM CDT Fri May 10 2024
ALZ055>060-100930-
Monroe AL-Conecuh AL-Butler AL-Covington AL-Escambia AL-Crenshaw AL-
326 AM CDT Fri May 10 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BUTLER...CENTRAL
MONROE...SOUTHERN CRENSHAW...NORTHEASTERN ESCAMBIA...CONECUH AND
COVINGTON COUNTIES THROUGH 430 AM CDT...
At 326 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Monroeville to 3 miles northeast of I65
And AL 113 to 4 miles northeast of Bratt. Movement was east at 60
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Andalusia, Monroeville, Opp, Evergreen, Frisco City, Peterman,
Brantley, McKenzie, River Falls, Castleberry, Excel, Red Level,
Dozier, Repton, Heath, Gantt, Glenwood, I65 And US 84, and I65 And AL
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Alabama.
&&
LAT...LON 3153 8620 3109 8619 3118 8740 3129 8737
3158 8745 3168 8615 3162 8618 3162 8615
3154 8614
TIME...MOT...LOC 0826Z 265DEG 52KT 3157 8734 3124 8728 3101 8737
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RDNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186940, 1186941, 1186939, 1186942, 1186960, 1186965, 1186943, 1186944, 1186945, 1186966, 1186946, 1186968, 1186947, 1186949, 1186950, 1186964, 1186951, 1186952, 1186953, 1186954, 1186969.